Washington, 2015

Heavy Snow in Washington, December 2 to 3, 2015

December 2 to 3, 2015 · NWS OTX · 9 events in 3 counties and zones

A cold air-mass held in place over Eastern Washington was passed over by a series of wet weather disturbances. This produced heavy snow over portions of North Central Washington.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A cold air-mass held in place over Eastern Washington was passed over by a series of wet weather disturbances. This produced heavy snow over portions of North Central Washington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 1, 9:46 PM PST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 1, 9:46 PM PST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
946 PM PST TUE DEC 1 2015

.SYNOPSIS...
A series of systems will moves into the Inland Northwest. A
somewhat weaker system moves in tonight into early Wednesday.
This will carry snow and the potential for some freezing rain,
with accompanying potential impacts to travel. A second system
arrives from the west late Wednesday night into Thursday, with the
potential for mountain snow and valley rain, and impacts from
freezing rain across north-central Washington. The pattern
remains active late this week into early next week, with several
opportunities for precipitation. However the pattern looks mild,
with valley rain and mountain snow.

&&

.DISCUSSION...
Precipitation shield is a bit slow moving inland this evening.
Regional radar mosaic and surface observations indicate that
precip is just beginning to reach the Cascade crest as of 7 pm.
This will continue the slow trek east tonight but not as quickly
as thought for the afternoon forecast package. PoPs were lowered
for the 03Z-06Z time period for areas east of the Cascades. It
looks like the Waterville Plateau and Okanogan Highlands will see
snowfall start after 06z. Overnight temperatures were adjusted
slightly to account for recent observations. The remainder of the
forecast appears to be on track. No changes were made to the
ongoing Winter Weather Advisories but the midnight shift will need
to re-evaluate as we get closer to the expiration time of 7 am to
see if this will need to be adjusted. /Kelch

&&

.AVIATION...
06Z TAFS: Expect VFR conditions at eastern TAF sites to
deteriorate tonight. A winter weather system will affect the
Cascades this evening then spread east overnight before exiting
Wednesday. This will bring a threat of -FZRA/SN around KEAT/KMWH,
especially toward 07-09Z continuing through 13-14Z. After 10-12Z
the precip threat expands toward the eastern TAF sites. KGEG to
KCOE is expected to see mainly snow, but there may be some
freezing rain mixed in on the tail end around 16-18Z. KPUW/KLWS is
expected to see a mix of freezing rain/snow during this time
frame. Light icing is possible in any locations that see freezing
rain, but the speed of the system should keep any ice amounts less
than 0.05 inches. After 20Z precipitation will end at eastern TAF
sites but will continue for the central panhandle mountains of
Idaho through 00Z Thursday. Confidence is fair that the next
weather system could bring significant -FZRA to KEAT after 04Z
Thursday. /EK

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        23  32  32  42  35  40 /  50  90  20  60  60  30
Coeur d'Alene  26  32  32  43  36  41 /  20  90  10  60  70  40
Pullman        27  38  38  45  36  42 /  20  90  10  30  60  30
Lewiston       29  38  38  49  38  47 /  20  50  10  10  40  30
Colville       22  31  31  40  34  39 /  80  80  50  80  70  30
Sandpoint      22  30  30  40  35  40 /  20  90  20  70  80  50
Kellogg        22  31  30  42  34  38 /  10  80  10  50  80  60
Moses Lake     23  31  31  41  34  42 / 100  30  60  60  50  10
Wenatchee      24  30  30  36  32  40 / 100  10  80  70  50  20
Omak           24  30  30  37  31  38 / 100  20  90  90  70  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Air Stagnation Advisory until noon PST Friday for Central
     Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
     and Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Air Stagnation Advisory until noon PST Friday for East Slopes
     Northern Cascades-Lower Garfield and Asotin Counties-Moses
     Lake Area-Northeast Blue Mountains-Northeast Mountains-
     Okanogan Highlands-Okanogan Valley-Spokane Area-Upper
     Columbia Basin-Washington Palouse-Waterville Plateau-
     Wenatchee Area.

     Winter Weather Advisory until 7 AM PST Wednesday for Moses Lake
     Area-Okanogan Highlands-Okanogan Valley-Upper Columbia
     Basin-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory until 7 AM PST Wednesday for East Slopes
     Northern Cascades.

&&
Hazardous weather outlook, Dec 1, 10:48 PM PST, 1 hour 12 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
1048 PM PST TUE DEC 1 2015

WAZ034-035-038-041>044-021500-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
1048 PM PST TUE DEC 1 2015

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TONIGHT

Moderate snow accumulations are possible tonight over most of
North Central Washington including the Cascade valleys...Wenatchee
and Chelan areas...Omak...Republic...Moses Lake and Upper Columbia
Basin. Expect winter travel conditions for the Wednesday morning
commute.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another round of light to moderate snow along with areas of
freezing rain is expected Wednesday night and Thursday morning as
another system tracks through the area. East slope valleys south
of Lake Chelan could see significant ice accumulations. Another
system is possible on Saturday and could bring more snow.

IDZ001-002-004-WAZ036-037-021500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
1048 PM PST TUE DEC 1 2015

This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.

.DAY ONE...TONIGHT

Light snow is expected early Wednesday morning. Slick driving
conditions will be possible for the Wednesday morning commute.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Another round of precipitation is possible Wednesday night into
Thursday morning...bringing a chance of rain and snow to the
northern valleys. Pockets of freezing rain are also possible.

IDZ003-026-027-WAZ031>033-021500-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
1048 PM PST TUE DEC 1 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...TONIGHT

Portions of the Columbia Basin, Palouse, and Lewiston area may
experience a mix of light snow and freezing rain Tuesday night
into Wednesday which could lead to slick driving conditions.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
December 2, 12:00 AM PST to December 3, 8:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 7 inches of new snow at Holden Village, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 2, 7:01 PM PST to December 3, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 11 inches of snow at Stehekin, WA.

Heavy Snow, East Slopes Northern Cascades

When
December 2, 7:01 PM PST to December 3, 9:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Broadcast Media

A member of the broadcast media reported 6 inches of snowfall at Leavenworth, WA.

Heavy Snow, Okanogan Valley

When
December 2, 7:01 PM PST to December 3, 8:30 AM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public reported 5 inches of new snow overnight in Omak, WA on Facebook.

Heavy Snow, Okanogan Valley

When
December 2, 7:01 PM PST to December 3, 9:30 AM PST
Where
Okanogan Valley forecast zone
Reported by
Public
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A member of the public reported between 5 and 6 inches of new snow 8 miles southwest of Tonasket, WA on Facebook.

Heavy Snow, East Slopes Northern Cascades

When
December 2, 7:01 PM PST to December 3, 9:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public reported 6 inches of new snow at Mazama, WA on Facebook.

Heavy Snow, Okanogan Highlands

When
December 2, 7:01 PM PST to December 3, 8:45 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Public
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A member of the public reported 4 inches of new snow in Republic, WA on Facebook.

Heavy Snow, East Slopes Northern Cascades

When
December 2, 7:01 PM PST to December 3, 11:30 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public reported 8 inches of new snow 5 miles north of Winthrop, WA on Facebook.

Heavy Snow, East Slopes Northern Cascades

When
December 2, 7:01 PM PST to December 3, 12:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

A member of the public reported 5 inches of new snow in Leavenworth, WA on Facebook.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603530, 603522, 603523, 603524, 603525, 603526, 603527, 603528, 603529.